Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Aliment Pharmacol Ther. 2005 Nov 1;22(9):775-82.

Incidence, risk factors and clinical course of thiopurine-induced liver injury in patients with inflammatory bowel disease.

Author information

  • 1Gastroenterology Unit, La Fe Hospital, Valencia, Spain. gbastidap@sepd.org

Abstract

BACKGROUND:

The incidence of thiopurine-induced hepatotoxicity in patients with inflammatory bowel disease varies in different studies.

AIMS:

To assess the rate of thiopurine-induced liver toxicity in patients with inflammatory bowel disease; to determine the predictive factors and to characterize its clinical course and management.

METHODS:

A cohort of 161 patients was prospectively followed for a median of 271 days. Hepatotoxicity was established when alanine transaminase or alkaline phosphatase plasma levels were greater than twice the upper normal limit.

RESULTS:

Abnormal liver function was detected in 21 patients (13%; 95% CI: 7-18). Hepatotoxicity occurred in 16 patients (10%; 95% CI: 6-16) after a median of 85 days. In five cases, treatment was withdrawn due to hepatotoxicity. Use of corticosteroids was associated with hepatotoxicity (OR: 4.94; 95% CI: 1.01-23.98) with antitumour necrosis factor concomitant therapy showing a protective role (OR: 0.3; 95% CI: 0.1-3.1). gamma-Glutamyl transferase plasma levels at the onset of hepatotoxicity showed the best predictive value for treatment withdrawal (area under the receiver operating characteristic curve: 0.95).

CONCLUSIONS:

The incidence of hepatotoxicity in inflammatory bowel disease patients receiving thiopurines is relevant, mainly in patients co-treated with corticosteroids. gamma-Glutamyl transferase plasma level is a useful biomarker in therapy withdrawal prediction.

PMID:
16225485
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk